Alert archive / Alabama / Special Weather Statements in 2014

Special Weather Statement, NWS Birmingham, AL

June 20, 2014Cherokee County, Alabama

NWS Birmingham, AL issued this special weather statement at Jun 20, 2014, 12:39 PM CDT for Cherokee County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2014, 12:39 PM CDT (17:39 UTC)
Expired
Jun 20, 2014, 1:30 PM CDT
In force
51 min
Issued by
NWS Birmingham, AL

County Cherokee County, AL

The radar

The Atlanta radar (KFFC), 110 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

832 
WWUS84 KBMX 201739
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1239 PM CDT FRI JUN 20 2014

ALZ018>021-201830-
CALHOUN AL-CHEROKEE AL-CLEBURNE AL-ETOWAH AL-
1239 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ETOWAH...NORTHERN
CLEBURNE...SOUTHERN CHEROKEE AND NORTHEASTERN CALHOUN COUNTIES UNTIL
130 PM CDT...

AT 1233 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BALL FLAT...OR 5 MILES NORTHWEST OF PIEDMONT...
MOVING SOUTHEAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PIEDMONT...
  SPRING GARDEN...
  LIBERTY HILL...
  COLEMAN LAKE AND CAMPGROUND...
  SWEETWATER LAKE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3366 8561 3399 8582 3409 8564 3379 8536
TIME...MOT...LOC 1740Z 326DEG 13KT 3396 8567

$$

05/MA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 20, 11:42 AM CDT, 57 minutes earlier.

Area forecast discussion, Jun 20, 11:42 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1142 AM CDT FRI JUN 20 2014

.UPDATE...
MORNING UPDATE.

&&

.DISCUSSION...

ALREADY GETTING RADAR RETURNS ACROSS THE NORTHEAST AS THE RIDGE
BEGINS TO RETREAT ALREADY. STILL ONLY EXPECTING ISOLATED TO
SCATTERED ACTIVITY THIS AFTERNOON. DID GO AHEAD AND RAISE POPS TO
THE SCATTERED CATEGORY IN THE NORTH TO ACCOUNT FOR THE ONGOING
TRENDS...BUT AGAIN NOT EVERYONE IN THIS AREA WILL GET WET...SO
CHANCES REMAIN ON THE LOWER SIDE. HIGHS LOOK LIKE A REPEAT OF
YESTERDAY AND ARE ON TRACK. UPDATES ALREADY OUT.

16

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR CONDITIONS ARE EXPECTED THROUGH THE END OF THE PERIOD WITH
LIGHT NORTHWESTERLY SURFACE WINDS THROUGH THE OVERNIGHT. SCATTERED
SHOWERS/STORMS MAY IMPACT ANB SO WILL INCLUDE VCTS HERE. MEANWHILE
ISOLATED SHOWERS AND STORMS ARE EXPECTED THIS AFTERNOON ONCE AGAIN
THIS AFTERNOON...BUT COVERAGE IS EXPECTED TO BE TOO LOW TO INCLUDE
ANY MENTION IN THE REST OF THE TAF SITES.

AS FOR SATURDAY...LOOKS LIKE THE NORTH MAY SEE SOME SHOWER/STORM
ACTIVITY A LITTLE EARLIER THAN NORMAL AND WILL INCLUDE IN THE TAFS
FOR PLANNING PURPOSES. LOOKS LIKE IT WILL HOLD OFF ACROSS THE
SOUTH...BUT COULD SEE A BRIEF MVFR BR BY SUNRISE AT TOI.

16

&&

.PREV DISCUSSION...
/ISSUED 423 AM CDT FRI JUN 20 2014/

MID AND UPPER LEVEL PATTERN SIMILAR TO YESTERDAY ACROSS CENTRAL
ALABAMA...WITH MID LEVEL RIDGING IN PLACE. HEIGHTS WILL BE SLIGHTLY
LOWER TODAY AS THE RIDGE CONTINUES TO SLOWLY PULL BACK TO THE WEST.
MID LEVEL DRY AIR SLIDES SOUTHWARD ACROSS CENTRAL PORTIONS OF THE
AREA AGAIN AND SHOULD LIMIT CONVECTION. WITH DAYTIME HEATING AT ITS
PEAK...SHOULD SEE ISOLATED DEVELOPMENT THIS AFTERNOON ACROSS THE
NORTH AROUND THE PERIPHERY OF THE RIDGE...AND ACROSS THE SOUTHEAST
IN THE VICINITY OF A WEAK SURFACE TROUGH.

SATURDAY...A SERIES OF WEAK SHORTWAVES ROTATING AROUND THE
RETREATING MID LEVEL RIDGE WILL CROSS CENTRAL ALABAMA...INCREASING
THE CHANCE OF SHOWERS AND THUNDERSTORMS. FORCING IS BEST WITH THESE
FEATURES IN THE MORNING...AND DRIER AIR BEGINS TO SLIDE SOUTHWARD
DURING THE AFTERNOON BEHIND THE IMPULSES. THE BEST CHANCE FOR MORE
WIDESPREAD RAIN COULD BE SATURDAY MORNING...WITH AFTERNOON CONVECTION
SPREADING SOUTHWARD...DRIVEN BY OUTFLOW BOUNDARIES AND DAYTIME
HEATING. WILL KEEP POPS IN THE LIKELY RANGE FOR SATURDAY...WITH THE
BEST COVERAGE ACROSS THE NORTH IN THE MORNING. DRIER AIR OVER THE
AREA SUNDAY WILL KEEP RAIN CHANCES LOW...AND WILL ONLY MENTION
ISOLATED TO SCATTERED ACTIVITY GENERALLY ACROSS THE SOUTH.

FOR THE BEGINNING OF THE WORK WEEK...TROUGHING DEVELOPS ACROSS MUCH
OF THE EASTERN CONUS...WITH CENTRAL ALABAMA ON THE EASTERN SIDE OF
THE TROUGH AXIS...WITH WESTERLY TO SOUTHWESTERLY FLOW ACROSS THE
REGION FOR SEVERAL DAYS. THIS WILL BRING INCREASINGLY MOIST AIR AND
RAIN CHANCES TO THE AREA...WITH POPS ENHANCED DURING DAYTIME HEATING
AND BY IMPULSES ROTATING THROUGH THE TROUGH. MODEL SOLUTIONS DIFFER
AS TO HOW FAR THE TROUGH EXTENDS SOUTHWARD...AND WHETHER THE MID
LEVEL RIDGE WILL REMAIN IN PLACE OVER THE GULF OF MEXICO. WILL TAKE
A COMPROMISE FOR NOW...AND LEAVE LIKELY POPS ACROSS THE NORTH AND
LOWER POPS IN THE SOUTH WHERE THE RIDGE COULD KEEP THE CONDITIONS
DRIER. IF THE WETTER GFS VERIFIES...POPS WILL LIKELY BE RAISED FOR
SEVERAL PERIODS THROUGH MID WEEK.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     90  68  89  69  91 /  30  20  60  20  10
ANNISTON    91  71  90  69  90 /  30  20  60  20  10
BIRMINGHAM  92  71  91  70  91 /  20  20  60  20  10
TUSCALOOSA  93  71  92  70  93 /  20  20  50  20  20
CALERA      91  71  91  70  91 /  20  10  50  20  20
AUBURN      91  72  92  70  90 /  10  10  40  20  20
MONTGOMERY  95  71  94  72  93 /  10  10  40  30  30
TROY        94  69  95  70  93 /  20  10  40  40  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 20, 11:30 AM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1130 AM CDT FRI JUN 20 2014

ALZ011>015-017>050-211630-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1130 AM CDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 20, 12:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1239 PM CDT FRI JUN 20 2014

ALZ018>021-201830-
CALHOUN AL-CHEROKEE AL-CLEBURNE AL-ETOWAH AL-
1239 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ETOWAH...NORTHERN
CLEBURNE...SOUTHERN CHEROKEE AND NORTHEASTERN CALHOUN COUNTIES UNTIL
130 PM CDT...

AT 1233 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BALL FLAT...OR 5 MILES NORTHWEST OF PIEDMONT...
MOVING SOUTHEAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PIEDMONT...
  SPRING GARDEN...
  LIBERTY HILL...
  COLEMAN LAKE AND CAMPGROUND...
  SWEETWATER LAKE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3366 8561 3399 8582 3409 8564 3379 8536
TIME...MOT...LOC 1740Z 326DEG 13KT 3396 8567

05/MA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:27 PM CDTSpecial Weather StatementBMXCalhoun48 min
Jun 20, 5:25 PM CDTSpecial Weather StatementBMXEtowah50 min
Jun 20, 6:46 PM CDTSpecial Weather StatementBMXCalhoun44 min

Nearby

Special Weather Statements in Alabama, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.